Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 104, NWS Columbia, SC

August 19, 2002Fairfield County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 19, 2002, 3:32 PM EDT for Fairfield County, South Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2002, 3:32 PM EDT (19:32 UTC)
Expired
Aug 19, 2002, 4:30 PM EDT
In force
58 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Fairfield County, SC

The radar

The Columbia radar (KCAE), 63 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 854 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
854 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

459 
WUUS52 KCAE 191932
SVRCAE
SCC039-192030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
329 PM EDT MON AUG 19 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    NORTHWEST FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 430 PM EDT.

* AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 17 MILES NORTHWEST OF WINNSBORO OR           
  NEAR COOL BRANCH NEAR THE COUNTY LINE...MOVING SOUTHEAST AT 
  5 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  COOL BRANCH           

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH AND VERY 
HEAVY RAIN...WHICH MAY FLOOD ROADS...DITCHES AND LOW-LYING AREAS. 
AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE 
WASHED OUT. SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

LAT...LON 3466 8129 3451 8141 3426 8103 3447 8086

LCV/RJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:25 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 19, 2:25 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
225 PM EDT MON AUG 19 2002

SURFACE ANALYSIS AT 18Z SHOWS TROUGH SETTING UP E-W ACROSS NORTHERN
MIDLANDS/PIEDMONT. WEAK LOW LEVEL CONVERGENCE IN THIS AREA ALONG
WITH WEAK SHORT WAVE AND MODERATE INSTABILITY...LI AROUND -7. EXPECT
SCATTERED THUNDERSTORMS NORTH OF CAE INTO THE EVENING. ISOLATED
ACROSS SOUTHERN MIDLANDS WITH LACK OF ORGANIZED LIFT. MODELS
INDICATE UPPER TROUGH MOVING ACROSS NORTHEAST STATES TUE WITH RIDGE
BUILDING FROM PLAINS EAST TO SOUTH CAROLINA INTO MIDWEEK. MODELS
SHOW MODERATE INSTABILITY TUE AFTERNOON...LIFT LOOKS WEAK HOWEVER.
BEST LOW LEVEL CONVERGENCE ALONG PIEDMONT TROUGH...WILL FORECAST
CHANCE ALL CWA...IN THE AFTERNOON. WED...COLD FRONT APPROACHING FROM
THE NORTH...HOWEVER SHOULD WASH OUT NORTH OF CWA...ACROSS NORTH
CAROLINA. WITH MID LEVEL RIDGE DEVELOPING AND LIFT WEAK...WILL
FORECAST CHANCE AFTERNOON THUNDERSTORMS NORTH AND SLIGHT CHANCE
SOUTH. GUIDANCE TEMPS LOOK GOOD.

EXTENDED...ANOTHER UPPER TROUGH MOVING ACROSS GREAT LAKES/NORTHEAST
STATES OVER WEEKEND...MRF/ECMWF TROUGH FURTHER EAST AND MORE
AMPLITUDE THAN CANADIAN...SURFACE COLD FRONT MAY THRU LATE WEEKEND.
WILL FORECAST DRY THU/FRI AND CHANCE THUNDERSTORMS SAT/SUN WITH
FRONT AND MOISTURE INCREASING. WILL GO PARTLY CLOUDY MON ALTHOUGH
FRONT MAY HANG UP NEAR AREA. TEMPS ABOVE CLIMO.

FCSTID = 19
CAE   73  97  74  94 /  20  30  20  20
AGS   71  96  71  94 /  20  30  20  20
SSC   72  96  74  94 /  20  30  20  20
OGB   72  96  74  93 /  20  30  20  20

.CAE...
GA...NONE.
SC...NONE.

AWP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 1:51 PM EDTSevere Thunderstorm WarningCAEFairfield39 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.